Sirolimus-induced pneumonitis following liver transplantation

Authors


Abstract

Sirolimus-induced pneumonitis has emerged as a potentially serious complication in renal transplantation but only single case reports of this condition have been described after liver transplantation (LT), where experience with sirolimus is relatively limited. We report our experience, the largest to date, of sirolimus-induced pneumonitis following LT. Between 1999 and 2006, 186 liver transplant patients received sirolimus-based immunosuppression, after initial therapy with calcineurin inhibitors (CNIs). All cases of sirolimus-induced pneumonitis were recorded and a retrospective review of the case notes of such patients was undertaken for the purpose of this analysis. Of 186 liver transplant patients receiving sirolimus, 4 (2.2%) developed pneumonitis that was attributed to the drug; the time from starting sirolimus to presentation was varied (1.5-30 months). The most common presenting symptoms were dyspnea, cough and fatigue. The median sirolimus level at the time of diagnosis was 9.7 ng/mL (range, 7-19.5 ng/mL). All patients in the series underwent thoracic computed tomography, which showed similar changes in all patients, and lung biopsy, which revealed features consistent with a drug-induced pneumonitis. In all 4 patients, sirolimus-induced pneumonitis resolved following cessation of therapy but took weeks to months for complete recovery. In conclusion, sirolimus-induced pneumonitis occurred in at least 2% of liver transplant recipients and should be suspected in patients who develop respiratory symptoms while on sirolimus. Although it may be life threatening, early recognition and cessation of sirolimus can lead to complete resolution of pneumonitis. Liver Transpl 13:853–856, 2007. © 2007 AASLD.

Ancillary